California, 2008

Wildfire in California, April 18, 2008

April 18, 2008 · NWS STO · 2 events in 2 counties and zones

Gusty winds and dry conditions on April 18th contributed to a debris fire in Tuolumne County getting out of control and destroying a home. Another debris fire in El Dorado County also destroyed a home.

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

Gusty winds and dry conditions on April 18th contributed to a debris fire in Tuolumne County getting out of control and destroying a home. Another debris fire in El Dorado County also destroyed a home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Apr 18, 12:00 AM PST, 0 minutes earlier.

Area forecast discussion, Apr 18, 12:00 AM PST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
100 AM PDT FRI APR 18 2008

UPDATE AVIATION DISCUSSION FOR LOW LEVEL WIND SHEAR

.DISCUSSION...
...COLD TEMPERATURES ARE EXPECTED THIS WEEKEND...

MAX TEMPS TOPPED OUT IN THE LOW 80S FOR VALLEY LOCATIONS TODAY BUT
THIS WILL CHANGE AS COLDER AIR MOVES INLAND IN THE NEXT FEW DAYS.
WATER VAPOR IMAGERY INDICATES AN UPPER LEVEL TROUGH OVER THE EASTERN
PACIFIC OCEAN WITH ITS AXIS CENTERED NEAR 133W LONGITUDE.

LATEST 00Z GFS MODEL STILL SIMILAR TO THE 12Z ECMWF INDICATING
SHOWERS ACROSS NORTHERN CALIFORNIA ON SATURDAY. HOWEVER...THE 00Z
GFS LIMITS PRECIP TO FAR NORCAL WHILE THE ECMWF HAS A WETTER BIAS
BRINGING SHOWERS SOUTHWARD INTO CENTRAL CALIFORNIA BY SATURDAY
EVENING.

DID NOT MAKE CHANGES TO FORECAST THIS EVENING. BELIEVE THAT SHOWER
ACTIVITY WILL PRIMARILY BE IN HIGHER TERRAIN ALONG THE NORTHERN
COASTAL AND SIERRA-NEV RANGES FOLLOWING THE GFS TREND. JBB

.PREVIOUS DISCUSSION...SIGNIFICANT COOLING IS EXPECTED OVER THE
WEEKEND AS THE TROUGH DIGS ALONG THE WEST COAST.  THIS WILL BRING
TEMPERATURES DOWN ABOUT ANOTHER 10 TO 15 DEGREES ON SATURDAY...FOR
HIGH TEMPERATURES IN THE 60S IN THE VALLEY AND 40S IN THE MOUNTAINS.
A SHORT WAVE IS EXPECTED TO MOVE THROUGH SATURDAY AFTERNOON INTO
EARLY SUNDAY BRINGING A CHANCE OF PRECIPITATION TO THE HIGHER
TERRAIN. ALTHOUGH THE GFS HAS THE TROUGH A LITTLE DEEPER AND A SHORT
WAVE FARTHER SOUTH AND A LITTLE FASTER THAN THE NAM/WRF. THE NAM/WRF
BRING THE WAVES THROUGH WITH NEAR THE ORCA BORDER AND THE TROUGH NOT
AS DEEP WHICH SEEMS LIKE THE BETTER SOLUTION FOR THE BEST CHANCE OF
PRECIPITATION OVER THE NORTHERN MOUNTAINS. 850MB TEMPERATURES ARE
EXPECTED TO DROP TO AROUND -5 AND 700 MB TEMPERATURES TO AROUND -15
DEGREES SUNDAY MORNING. THIS COULD BRING SNOW LEVELS DOWN INTO THE
FOOTHILLS. ALTHOUGH ACCUMULATIONS ARE EXPECTED TO BE LITTLE. GUSTY
SOUTHWESTERLY WINDS ARE ALSO EXPECTED SATURDAY WITH THE COLD FRONT
MOVING THROUGH. COLD AIR MASS OVER THE AREA ON SUNDAY BEHIND THE
COLD FRONT FOR CONTINUED COOLER THAN NORMAL TEMPERATURES.

.EXTENDED DISCUSSION (MONDAY THROUGH THURSDAY)...
THE GLOBAL FORECAST MODEL AND EUROPEAN SEEM SOMEWHAT IN PHASE IN THE
LATEST RUNS FOR MONDAY...WITH AN UPPER LEVEL LOW DROPPING SOUTH FROM
CANADA INTO MONTANA SPLITTING AND PART OF THE ENERGY RETROGRADING TO
THE WEST TOWARD THE PACIFIC NORTHWEST. AT THE SAME TIME, ANOTHER LOW
OVER THE NORTHEAST PACIFIC MOVES TOWARD THE PACIFIC NORTHWEST.  THIS
COMPLEX SCENARIO IS FORECAST TO BRING COLDER AIR ON THROUGH INTERIOR
NORTHERN CALIFORNIA AND SLIGHT CHANCES FOR SNOW SHOWERS IN THE
HIGHER ELEVATIONS INTO MONDAY NIGHT. NORTHEAST PACIFIC LOW AND THE
INTERIOR LOW WILL ACT TOGETHER TO AMPLIFY A SHORTWAVE RIDGE ACROSS
THE REGION TUESDAY FOR DRY WEATHER. WHILE THERE IS MORE DIVERSITY
BETWEEN AFORE MENTIONED LONG-RANGE MODELS FOR WEDNESDAY...BOTH ARE
INDICATING THAT THE PACIFIC LOW WILL MOVE ON-SHORE WEDNESDAY.
AIRMASS IS NOT NEARLY AS COLD WITH THIS SYSTEM BUT IT COULD BRING
SLIGHT CHANCE OF SHOWERS TO THE NORTHERN VALLEY AND MOUNTAINS.  MORE
RIDGING OVER THE EASTERN PACIFIC THURSDAY WILL DRY THE REGION OUT
AGAIN. RANDY CURTIS HARTLEY

&&

.UPDATED AVIATION...
SOUTHERLY SFC FLOW HAS WEAKENED TONIGHT...BUT WIND 25-30KT ABOVE 1K
FT OVER NRN HALF SAC VALLEY AND NEAR WRN FOOTHILLS.  EXPECT WIND
SHEAR COND TIL ABOUT 15Z FRI WHEN INVERSION BREAKS.  BY 18Z
FRIDAY...WIND SPEEDS WILL PICK UP AS SOUTH TO SOUTHWESTERLY FLOW
RANGES 8-15 KTS THROUGH THE AFTERNOON OVER NRN SAC VALLEY AND
12-17KT SUSTAINED OVER SRN SAC VALLEY. WINDS ALOFT WILL BE MORE
WESTERLY OVER INTERIOR CA. VFR CONDS WILL PERSIST FOR THE NEXT 24
HOURS FOR OUR CWA.  JCLAPP

&&

.STO WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 17, 6:00 AM PST, 18 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT THU APR 17 2008

CAZ013>019-063-064-066>069-181400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PDT THU APR 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, West Slope Northern Sierra Nevada

When
April 18, 12:00 AM PST to 11:59 PM PST
Where
West Slope Northern Sierra Nevada forecast zone
Reported by
Newspaper

A debris fire in Cold Springs in Tuolumne County got out of control in windy conditions, spreading to 20 acres and destroying one home.

Wildfire, Motherlode/Camptonville to Groveland

When
April 18, 12:00 AM PST to 11:59 PM PST
Where
Motherlode/Camptonville to Groveland forecast zone
Injuries
1 direct, 0 indirect
Reported by
Newspaper

A debris fire in the town of Rescue in El Dorado County spread out of control over 15 acres. Fifty homes were threatened, with one home destroyed and one resident of that home suffering burn injuries.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83832, 86324.